Scalp tenderness and GCA

The most significant early warning I had of the acute temple pain was a few days of having a very tender scalp. Using a hairbrush or disturbing the hair, was extremely difficult as the tenderness was so severe. After four or five days of this, the symptoms stopped and a night or so later, the temple pain suddenly switched on. I mean suddenly without warning, from nothing to really strong. Since that time, I have never had the tender scalp again, but the temple pain is always there to some extent or other, (about three months).

It would be interesting to know of any other GCA sufferers with tenderness of the scalp at any time during or preceeding their head pains.

22 Replies

  • Hi

    I had these symptoms many times and saw Gp who sent me to hospital for check-up. Saw registrar who felt my temple and said "well you have a pulse!" and dismissed me! I was then diagnosed with migraines. The pain in my temple can be excruciating and trying to wash and brush hair can be tear inducing. Funnily though, that I've started to lose sight in right eye so am having injections for it. I was diagnosed with PMR 4 weeks ago after been mis-diagnosed with Fibromyalgia for the past 6years. My Gp prescribed steroids as a trial as she thought I was having a fibro flare up.... The difference they made has been sooo dramatic (I can now get out of a chair unaided) that she's agreed that I've probably had PMR these past 6 years. Not sure about the eye, though. At the moment feel so good that I dug out a veggie bed yesterday....bit silly me thinks!

  • Having temple pulses does not exclude GCA. It can affect other arteries in the head, what you describe is classic GCA. If you are losing sight in your eye you need to go to A& E asap. I had the burning in my temples for 2 years, along with jaw cramps and tongue problems. The tenderness in scalp only really happened in Jan this year, which is when they started taking my problems seriously and diagnosed GCA. Scalp tenderness has subsided, but burning temples persist, but due to being on low dose steroids for 2.5yr I have to manage the GCA symptoms rather than increase to high dose steroids, so some symptoms continue

    Moon maiden please go to A&E and get checked out, better safe than sorry. Take care Runrig x

  • Just wanted to add to runrig's plea - whatever injections you are having (Lucentis??? maybe) won't do anything for GCA. Please go to a doctor immediately and ask about GCA - as she says, presence of pulse might suggest the temporal artery isn't severely involved yet but it certainly doesn't rule out GCA. And the PMR dose isn't high enough to manage GCA that is affecting the eyes - though doctors may tell you so.

  • Thank you for being so supportive....I really appreciate it! I have been having Aventis injections in my right eye. Its been stable for 6 months but the eyesight is going again. The eye hospital said that my eye is leaking blood which is 'pooling' underneath my macular. I am on 12mg of pred and doctor wants me to go down to 11mg in a couple of weeks time.

    Off to eye hospital soon so will mention it to them.

  • Unless "soon" means the next day or two I'd suggest you call them and ask for an urgent review or go back to the GP and tell her about the registrar who doesn't know what he's talking about. Today!

  • Thank you for your's great having someone 'out there!' as I was beginning to think that I was becoming an hypochondriac! Although the pain in temple area and tender scalp is on my left side, it's my right eye that I'm having a problem with! Bizarre!

  • Hi Moonmaiden1,

    Would totally agree with runrig01, you need to get your eye checked ASAP. Your story sounds much to close to mine to be comfortable. See my second post to Megam's post "To vaccinate or not to vaccinate".

    I may be over-reacting, but please be aware of what can happen. Best wishes, DL

  • Hi DorsetLady.

    I am also in Dorset! interesting how our stories are similar? Hope you are well and your PMR is stable.


  • Hi. Yes my GCA is controlled ok. I say GCA rather than PMR because it seems that shoulders and head only are affected whereas my lower half and the main muscles around joints etc are ok. Apart from arthritic knee which although associated with immune system is different!

    I only live about 8 miles from coast and am out and about every day. That's what keeps me going, we really do live in a lovely part of the world! Take care of yourself. DL

  • Hi Old Bedfordian,

    I had tender scalp for some time before my GCA was diagnosed (had undiagnosed PMR/GCA for at least 18 months), very similar to that described by you and Moonmaiden1. Mine was followed by jaw claudication and not being able to eat. Don't let yours get to that stage, please. You don't say what dosage of Pred you are on, and whether you have any other pains, but I think you need to speak to GP soonest.

    You can see my full story in a response to Megams post "To vaccinate or not to vaccinate". Take care DL

  • I would like to refer to you when I have my next visit to the GP. May I copy your post that you have sent me, and show it to her? So many people are telling me she is wrong about so much. PMRpro gave a link where it clearly states the facts, and also gave me the knowledge that ESR needs to be measured from the blood test within four hours of the sample being taken! That is impossible in Bedfords North Wing Hospital in the normal run at 8am in the morning, with an average of 300 bloods being taken per day. So many problems to resolve on this, just to get the facts right. She has never measured my CRP, and I am not on any dose of prednisolone. My temporal veins are protruding and have some larger places and then narrower ones, I noticed today. The constant pain is at a moderate level, certainly manageable as I have so much body pain to deal with 24 hours a day. I will read Megams post now, but first let me say a big thank you for sharing.

    PS: The emergency pred given when all this started was 40mg/day for five days only. All pain went after two or three days and came back gradually from day 8 or so. (3 days after doses ceased).

  • Hi again Old Bedfordian,

    Please feel free to show your GP my post to you, and my fuller response to Megam (I'm sure she will be happy).

    The fact that you were pain free at 40mg, and then after stopping Pred the pain returned would indicate that GCA is present. The blood tests for ESR & CRP do not always indicate a problem, some people on this site have never had raised figures, but still had the illness.

    Please impress upon your GP that you are very worried about losing your sight, and "suggest" that she puts you back on Pred, at a high enough dose to ensure you retain it, and for a long enough period. The side effects can be nasty, but not everybody gets them, or if they do, they don't always last long. However, having said that, there is no contest really if your sight is at risk. Good luck, and please let us know how you get on with GP. DL

  • Thank you, DL. I will let you know, it helps to know that you are there to share these woes.

  • My experience with scalp pain was that it was the last symptom to appear. I had a headache, dull at times, and could not chew or swallow anything that was not soft. Scalp pain started and my eye began to have a shade appear. I was then diagnosed by the eye doctor.

  • Just an added note to let you know how important the prednisone is. My optic nerve was leaking and he said that if I was not on the medicine immediately , I would be permanently blind.

  • Thanks 30048, the bit about pred is taken on board. Have you had any effects from that medication? What I have read it can do is horrible.

  • It has saved my eyesight and I think it is a miracle drug to be sure. Yes, it has some side effects but what does not? It is the only thing that works for GCA. There is skin bruising,to be sure. On high doses...I was "shot out of a cannon" and had too much energy....did not realize I was still sick and did too much. You get a moon face and develop pockets of fat where you did not have them Also on high doses, it is hard to sleep. They go on and on about bones and diabetes but the alternatives are not effective and have their own set of side effects. All in all I said in the is a miracle drug as far as I am concerned. I have been on it over three years.

  • wow three years, that is a long time. You must be a very resilient person

  • I found the same and my scalp was very sensitive when washing my hair.

    This has improved now I am three years doen the line.

  • That's good, I could not cope with it for three years though. Presumably the pred did the job.

  • I am not very resilient. I had about a year of some normalcy at 7 mgs. The doctor tried to reduce it more and i had an operation on my carpal tunnel problem and I relapsed or flared (their terminology). I learned some valuable lessons. Follow your symptoms...not your blood numbers as they sometimes do not go up till after the damage is done. Trust your instincts. Also...I found out how crucial it was to eliminate STRESS. Hard to do in todays world I will admit. This forum has done a lot to ease my frustration and calm me down. Just to know that other people are experiencing the same thing is reassuring. Good luck to you.

  • Yes, this forum is helping me a lot too. I am learning a lot (mustn't tell my GP that....) too! I use music to ease the stress, there is so much in my life. Thanks again.

You may also like...